Louisiana, 2008

Hail in Louisiana, May 2, 2008

May 2, 2008 · NWS SHV · 18 events in 9 counties and zones

Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed under a very unstable airmass across portions of northeast Texas, southwest Arkansas and northwest Louisiana during the morning and afternoon hours of May 2nd. Strong shear in the lower levels of the atmosphere was present during the morning hours such that some thunderstorms produced tornadoes across northeast Texas and southwest Arkansas. Otherwise large hail was the primary severe weather threat with this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 10:45 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 2, 10:45 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT FRI MAY 2 2008

.DISCUSSION...
WILL UPDATE ZONES SHORTLY FOR THIS AFTERNOON. FRONT HAS PROGRESSED
TO A HOPE ARKANSAS TO JACKSONVILLE TEXAS LINE AT THIS TIME. WILL
ELIMINATE TORNADO WATCH FOR ALL COUNTIES BEHIND THE SURFACE FRONT.
TEMPS WILL HAVE TO BE ADJUSTED SOME...BUT SKIES CLEARING RAPIDLY
BEHIND FRONT WILL OFFSET COOL AIR ADVECTION TO SOME EXTENT.
PRESSURE GRADIENT IS SLACKING OFF...SO DO NOT THINK LAKE WIND
ADVSY WILL BE NEEDED PAST NOON. POPS RAISED SLIGHTLY SOME AREAS
AHEAD OF LINE.

&&

AVIATION...
MIX OF VFR/MVFR CIGS WITH A TOR WATCH OVER I-20 AND
NORTH.  ALSO...A LINE OF SHWR/TSTMS DRAPED FROM KDEQ TO NEAR
KTYR...WITH OTHER LIGHT SHWRS/ISOL TSTM NEAR KELD DIMINISHING.
MODELS ARE AGGRESSIVELY PROGRESSING A FRONT TOWARD THE AREA THIS
MORNING...AND WITH DECENT MOISTURE...AND INSTABILITY TEMPO WILL
LIKELY KEEP TSRA IN 18Z TAFS. MODELS STALL THE FRONT ONCE IT MOVES
INTO THE CWA...LEAVING THE POTENTIAL FOR TSRA THROUGH THE END OF
THE 12Z TAF PERIOD. TSRA WILL REMAIN THE MAIN THREAT FOR AVIATION
INTEREST TODAY...BUT MVFR TO VFR FLIGHT CONDITIONS WILL BE COMMON
WITH GUSTY SOUTHERLY WINDS FOR MOST WITH SOME MODERATE WEST WINDS
OVER THE WESTERN SECTIONS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  59  76  53 /  80  60  10   0
MLU  81  63  76  54 /  80  80  20   0
DEQ  76  50  71  43 /  10  10  10   0
TXK  77  55  69  49 /  20  20  10   0
ELD  78  57  73  49 /  80  60  10   0
TYR  78  56  73  52 /  10  10  10   0
GGG  78  57  74  52 /  40  30  10   0
LFK  84  64  80  56 /  60  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/24
Hazardous weather outlook, May 2, 5:25 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CDT FRI MAY 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
625 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT WILL PUSH THROUGH THE FOUR STATE AREA
BEGINNING IN SOUTHEAST OK THIS MORNING AND ADVANCING THROUGH
CENTRAL LA BY LATE THIS EVENING. STRONG THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THE FRONT...TO THE NORTH OF INTERSTATE 20 EASTWARD OF
LONGVIEW TEXAS...WITH THE GREATEST THREAT OF SEVERE WEATHER
LOCATED ACROSS SOUTHERN ARKANSAS AND NORTH CENTRAL LOUISIANA THIS
EVENING. THE MAIN THREATS FOR TODAY WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN AND ISOLATED
TORNADOES ARE ALSO POSSIBLE. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE EARLY MORNING HOURS OF SATURDAY ACROSS CENTRAL
LOUISIANA BEFORE EXITING THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION MAY BE NEEDED TODAY...MAINLY FOR
LOCATIONS NORTH OF INTERSTATE 20 EASTWARD OF LONGVIEW TEXAS.

18

In the hours before

Local storm report, May 2, 11:22 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1222 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TORNADO          BECKVILLE               32.24N 94.46W
05/02/2008                   PANOLA             TX   LAW ENFORCEMENT

            PANOLA COUNTY SHERIFF REPORTS TORNADO ON THE GROUND ON FM
            124 NEAR BECKVILLE

&&

04
Local storm report, May 2, 11:36 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1236 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     TORNADO          1 NE HENDERSON          32.17N 94.79W
05/02/2008                   RUSK               TX   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED FROM PATH NE OF HENDERSON.
            ONE BARN AND TWO OUTHOUSES DESTROYED. ONE HOME DAMAGED.

&&

04
Local storm report, May 2, 11:53 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TORNADO          2 N CARTHAGE            34.10N 92.56W
05/02/2008                   DALLAS             AR   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED WALL CLOUD WITH ROTATION.
            POSSIBLE DEBRIS ON THE NORTH SIDE OF CARTHAGE.

&&

CSTAPLET
Special weather statement, May 2, 11:58 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 PM CDT FRI MAY 2 2008

TXZ151-153-021830-
PANOLA-SHELBY-
1258 PM CDT FRI MAY 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 130 PM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
     PANOLA

IN EASTERN TEXAS
     SHELBY

INCLUDING THE FOLLOWING LOCATIONS
     GARY CITY

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF TIMPSON...OR 11 MILES
SOUTHWEST OF CARTHAGE...MOVING NORTHEAST AT 35 MPH. THIS STORM IS
STARTING TO DEVELOP WEAK ROTATION WITH INCREASING STORM STRUCTURE
WITH HEIGHT. A SEVERE THUNDERSTORM WARNING MAY BE NEEDED FOR THIS
STORM AND IF THE ROTATION CONTINUES TO STRENGTHEN...A TORNADO
WARNING WILL BE NEEDED.

LAT...LON 3214 9434 3197 9425 3190 9444 3205 9455
TIME...MOT...LOC 1758Z 240DEG 30KT 3202 9439

13
Local storm report, May 2, 12:34 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TORNADO          2 N CARTHAGE            32.18N 94.34W
05/02/2008                   PANOLA             TX   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED WALL CLOUD WITH ROTATION.
            POSSIBLE DEBRIS ON THE NORTH SIDE OF CARTHAGE.

&&

CSTAPLET
Local storm report, May 2, 1:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             6 SW SHREVEPORT         32.41N 93.87W
05/02/2008  E0.50 INCH       CADDO              LA   NWS EMPLOYEE

&&

03

The radar

The Shreveport radar (KSHV), 5 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Caddo

When
May 2, 1:46 PM CST
Where
Caddo County, 1.36 mi WSW of Reisor
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.410, -93.870

Hail, De Soto

When
May 2, 2:15 PM CST
Where
De Soto County, 0.59 mi E of Grand Cane
Measured
0.75 in hail
Reported by
Post Office
Coordinates
32.080, -93.810

Hail, Webster

When
May 2, 4:05 PM CST
Where
Webster County, 2.37 mi SSE of Springhill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.970, -93.450

Hail, Webster

When
May 2, 4:05 PM CST
Where
Webster County, 0.58 mi E of Springhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.000, -93.460

Hail, Union

When
May 2, 6:40 PM CST
Where
Union County, 3 mi SSW of Farmerville Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.680, -92.350

Hail, Webster

When
May 2, 7:25 PM CST
Where
Webster County, 1.35 mi ENE of Shongaloo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.940, -93.280

Hail fell on Hwy 521.

Hail, Claiborne

When
May 2, 7:33 PM CST
Where
Claiborne County, 0.58 mi W of Haynesville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.970, -93.140

Hail, Jackson

When
May 2, 7:45 PM CST
Where
Jackson County, Quitman
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -92.720

Hail, Bienville

When
May 2, 7:59 PM CST
Where
Bienville County, 0.69 mi S of Lucky
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -93.000

Hail fell on Hwy 4.

Hail, Webster

When
May 2, 8:35 PM CST
Where
Webster County, 0.69 mi N of Heflin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.460, -93.270

Hail, Bienville

When
May 2, 8:53 PM CST
Where
Bienville County, 0.69 mi S of Gibsland
Measured
1.75 in hail
Reported by
Public
Coordinates
32.540, -93.050

Hail fell just off Hwy 80.

Hail, Claiborne

When
May 2, 8:55 PM CST
Where
Claiborne County, 1.38 mi N of Colquitt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.970, -92.970

Hail, Ouachita

When
May 2, 9:00 PM CST
Where
Ouachita County, 0.69 mi N of Steven
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.510, -92.170

Hail fell at Interstate 20 and Hwy 546.

Hail, Jackson

When
May 2, 9:10 PM CST
Where
Jackson County, 3 mi ESE of Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
32.370, -92.520

Hail fell along Hwy 146.

Hail, Bossier

When
May 2, 9:40 PM CST
Where
Bossier County, 2.43 mi WSW of Koran
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.410, -93.510

Hail, Jackson

When
May 2, 10:10 PM CST
Where
Jackson County, 0.9 mi SE of Jonesboro
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.240, -92.710

Hail fell in Jonesboro, Louisiana.

Hail, Ouachita

When
May 2, 10:15 PM CST
Where
Ouachita County, 0.69 mi N of Steven
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.510, -92.170

Hail fell at Interstate 20 and Hwy 546.

Hail, Jackson

When
May 2, 10:15 PM CST
Where
Jackson County, 2.23 mi SE of Jonesboro
Measured
0.75 in hail
Reported by
Public
Coordinates
32.230, -92.690

Hail fell on the extreme eastern side of Jonesboro just off Walker Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95636, 95640, 95641, 95642, 95646, 95648, 95647, 95654, 95657, 95659, 95662, 95664, 95686, 95666, 95669, 95684, 95672, 95685.